Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 3, 2009, 11:04 PM EDT for Scott County, Tennessee. It was in force for 7 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2009, 11:04 PM EDT (03:04 UTC)
- Expired
- May 4, 2009, 6:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Scott County, TN
The radar
The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 11:26 PM EDT | FLASH FLOOD | 3 Se Huntsville, TN | WATER ON ROADWAYS AND ONE FAMILY EVACUATED IN THE WINONA AREA. REPORTED BY DISPATCH. |
| May 3, 11:27 PM EDT | FLASH FLOOD | 5 Se Oneida, TN | ONE PERSON RESCUED FROM A STRANDED AND FLOATING VEHICLE ON PAINT ROCK ROAD DUE TO FLASH FLOODING ON PAINT ROCK CREEK. REPORTED BY DISPATCH. |
| May 3, 11:37 PM EDT | FLASH FLOOD | Winfield, TN | ONE FAMILY EVACUATED DUE TO FLOODING IN THE WINFIELD AREA. REPORTED BY DISPATCH. |
| May 4, 3:56 AM EDT | FLASH FLOOD | 5 Se Winfield, TN | A MUDSLIDE OCCURRED AROUND THE 9000 BLOCK OF JELLICO CREEK ROAD. A PORTION OF THE ROAD WAS DESTROYED AND ONE VEHICLE DAMAGE. NO INJURIES REPORTED. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 040304
FFWMRX
TNC151-040500-
/O.NEW.KMRX.FF.W.0002.090504T0304Z-090504T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1104 PM EDT SUN MAY 3 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SCOTT COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ONEIDA...
* UNTIL 100 AM EDT
* AT 1103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN MOVING OVER SCOTT COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ELGIN...SLICK ROCK...BIG SOUTH FORK NATIONAL REFUGE...SMOKEY
JUNCTION...NORMA...WINFIELD AND KETCHEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3660 8426 3651 8426 3650 8429 3651 8432
3646 8435 3640 8432 3631 8432 3618 8440
3617 8442 3621 8448 3624 8457 3627 8457
3629 8462 3637 8470 3641 8467 3660 8479
3661 8477
$$
DGS4 follow-up statements
000
WGUS74 KMRX 040341
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1141 PM EDT SUN MAY 3 2009
TNC151-040500-
/O.CON.KMRX.FF.W.0002.000000T0000Z-090504T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT TN-
1141 PM EDT SUN MAY 3 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR SCOTT
COUNTY...
AT 1138 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
ACROSS SCOTT COUNTY. NUMEROUS EVACUATIONS WERE UNDERWAY...AND
SEVERAL ROADS WERE FLOODED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ONEIDA AND
HUNTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. THIS IS A
LIFE THREATENING SITUATION.
&&
LAT...LON 3660 8426 3651 8426 3650 8429 3651 8432
3646 8435 3640 8432 3631 8432 3618 8440
3617 8442 3621 8448 3624 8457 3627 8457
3629 8462 3637 8470 3641 8467 3660 8479
3661 8477
$$
DGS000
WGUS54 KMRX 040456
FFWMRX
TNC151-040700-
/O.EXT.KMRX.FF.W.0002.000000T0000Z-090504T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1256 AM EDT MON MAY 4 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SCOTT COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ONEIDA...
* UNTIL 300 AM EDT
* AT 1250 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING CONTINUED OVER THE WARNED AREA...DUE TO PROLONGED PERIODS
OF MODERATE TO HEAVY RAINS. THE RAINS WERE MOVING OUT OF SCOTT
COUNTY...BUT RUNOFF FROM PREVIOUS RAINS WILL CONTINUE TO CAUSE
FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNTSVILLE
...ONEIDA...ROBBINS...AND WINFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3660 8426 3651 8426 3650 8429 3651 8432
3646 8435 3640 8432 3631 8432 3618 8440
3617 8442 3621 8448 3624 8457 3627 8457
3629 8462 3637 8470 3641 8467 3660 8479
3661 8477
$$
TG000
WGUS54 KMRX 040653
FFWMRX
TNC151-041000-
/O.EXT.KMRX.FF.W.0002.000000T0000Z-090504T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 AM EDT MON MAY 4 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SCOTT COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ONEIDA...
* UNTIL 600 AM EDT
* AT 248 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING CONTINUED OVER MUCH OF SCOTT COUNTY TENNESSEE. ADDITIONAL
LIGHT RAIN WILL AFFECT SCOTT COUNTY TO AROUND DAYBREAK...AS AN
AREA OF LOW PRESSURE AND COLD FRONT LINGER NEAR THE REGION.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNTSVILLE
...WINFIELD...KETCHEN...AND ROBBINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3660 8426 3651 8426 3650 8429 3651 8432
3646 8435 3640 8432 3631 8432 3618 8440
3617 8442 3621 8448 3624 8457 3627 8457
3629 8462 3637 8470 3641 8467 3660 8479
3661 8477
$$
TG000
WGUS74 KMRX 040958
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 AM EDT MON MAY 4 2009
TNC151-041000-
/O.CON.KMRX.FF.W.0002.000000T0000Z-090504T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT TN-
558 AM EDT MON MAY 4 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR SCOTT
COUNTY...
AT 554 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED IMPROVING
CONDITIONS ACROSS SCOTT COUNTY...ALTHOUGH SOME ROADS MAY REMAIN
CLOSED FOR A BIT LONGER DUE TO STANDING WATER. RAIN WAS DIMINISHING
ACROSS THE CUMBERLAND PLATEAU...THUS THE FLASH FLOOD WARNING FOR
SCOTT COUNTY TENNESSEE WILL BE ALLOWED TO EXPIRE AT 6AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3660 8426 3651 8426 3650 8429 3651 8432
3646 8435 3640 8432 3631 8432 3618 8440
3617 8442 3621 8448 3624 8457 3627 8457
3629 8462 3637 8470 3641 8467 3660 8479
3661 8477
$$
TGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 3, 9:45 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 3, 9:45 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT SUN MAY 3 2009
.DISCUSSION...AN OLD FRONTAL BOUNDARY WILL REMAIN STALLED OVER THE
REGION TONIGHT WITH ASSOCIATED CONVECTION CONTINUING ACROSS THE MRX
CWA. SOME AREAS...ESPECIALLY SOUTH OF I40...HAVE RECEIVED
SIGNIFICANT RAINFALL AND A FEW LOCAL RIVERS HAVE RISEN TO NEAR OR
ABOVE BANKFULL. WITH ADDITIONAL RAINFALL EXPECTED OVERNIGHT...WILL
CONTINUE WITH THE CURRENT FLOOD WATCHES/WARNINGS. ALL WELL HANDLED
IN THE CURRENT FORECAST...WILL UPDATE ZONE PACKAGE TO REMOVE EVENING
WORDING.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 60 71 56 77 58 / 100 50 10 10 20
KNOXVILLE AIRPORT, TN 59 69 54 76 57 / 100 60 10 10 20
OAK RIDGE, TN 58 68 53 76 56 / 100 50 10 10 10
TRI CITIES AIRPORT, TN 57 67 51 73 54 / 100 100 30 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES:
ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
CAMPBELL...CLAIBORNE...EAST POLK...GRAINGER...HAMILTON...
HANCOCK...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
SMOKY MOUNTAINS...SOUTHEAST MONROE...UNION...WEST POLK.
VA...FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES:
LEE...WISE.
&&
MJBHazardous weather outlook, May 3, 4:51 AM EDT, 18 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 451 AM EDT SUN MAY 3 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 451 AM EDT SUN MAY 3 2009 /351 AM CDT SUN MAY 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA TODAY AND TONIGHT...AS AN AREA OF LOW PRESSURE DEVELOPS ALONG A STALLED FRONTAL BOUNDARY. A FEW STRONG TO MARGINALLY SEVERE STORMS MAY DEVELOP OVER EXTREME SOUTHEAST PARTS OF TENNESSEE. HOWEVER...THE MAIN THREAT WILL BE POSSIBLE FLOODING FROM ADDITIONAL MODERATE TO HEAVY RAINS. FOR MORE DETAILS ON THE POTENTIAL FOR FLOODING...PLEASE SEE OUR LATEST FLOOD WATCH STATEMENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND STORMS SHOULD END EARLY MONDAY AS A COLD FRONT PUSHES EAST OF THE APPALACHIANS...WITH NO HAZARDOUS WEATHER EXPECTED THROUGH SATURDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME. TG
In the hours before
Local storm report, May 3, 8:52 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 PM EDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 13 NW JASPER 35.19N 85.79W
05/03/2009 MARION TN LAW ENFORCEMENT
TREE DOWN ON LADDS COVE RD. REPORTED BY DISPATCH.
0830 PM TSTM WND DMG JASPER 35.06N 85.63W
05/03/2009 MARION TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS THE NORTHWEST HALF OF THE
COUNTY. REPORTED BY DISPATCH.
&&
MEPLocal storm report, May 3, 9:34 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 PM EDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND DMG 7 S DUNLAP 35.27N 85.39W
05/03/2009 SEQUATCHIE TN LAW ENFORCEMENT
TREE DOWN ON EAST VALLEY RD. REPORTED BY DISPATCH.
0845 PM TSTM WND DMG 6 E DUNLAP 35.37N 85.28W
05/03/2009 SEQUATCHIE TN LAW ENFORCEMENT
TREE DOWN ON BUCK RIDGE RD. REPORTED BY DISPATCH.
&&
MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:10 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 41 min |
| May 3, 8:22 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Marion, Sequatchie | 113 min |
| May 3, 8:36 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 24 min |
| May 3, 9:01 PM EDT | Flash Flood Warning | MRX | Bledsoe, Sequatchie | 119 min |
| May 3, 9:08 PM EDT | Areal Flood Advisory | MRX | Morgan, Scott | 3 hr |
| May 4, 5:39 AM EDT | River Flood Warning | MRX | Morgan, Roane | 8 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.